Minnesota, 2020

Damaging Winds in Minnesota, July 7, 2020

July 7, 2020 · NWS ARX · 2 events in 2 counties and zones

Scattered thunderstorms moved across portions of southeast Minnesota during the early afternoon of July 7th. Damaging winds with some of these storms flattened a corn field and damaged two homes near Canton (Fillmore County) and blew down trees west of Caledonia (Houston County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
$7,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered thunderstorms moved across portions of southeast Minnesota during the early afternoon of July 7th. Damaging winds with some of these storms flattened a corn field and damaged two homes near Canton (Fillmore County) and blew down trees west of Caledonia (Houston County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 7, 11:51 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 7, 11:51 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1251 PM CDT Tue Jul 7 2020

.SHORT TERM...(Today and tonight)
Issued at 251 AM CDT Tue Jul 7 2020

Some patchy fog has been observed across parts of central into north-
central Wisconsin early this morning, where recent storms/rain moved
through. Conditions should improve by mid morning at the latest.

Another warm and humid day expected across the local area, with
zonal flow situated aloft. High temperatures will warm into the mid
80s to low 90s, with maximum heat indices in the low to mid 90s. The
remnants of a MCS/MCV located over South Dakota/Nebraska early this
morning will drift east through the area late this morning into
early afternoon. This paired with a stalled out cold front draped
across the region will provide enough lift to spark a few showers
and storms for some by later this morning into this afternoon,
mainly along and south of Interstate 94. Like the last several days,
with the environment we are in, some stronger storms will be
possible. Forecast soundings depict CAPE nearing 2000 J/kg,
precipitable water values of 1.5"+, and warm cloud depths of 2-3 km.
Primary threats within any stronger storm will be brief heavy
downpours, small hail, and gusty winds. Although widespread severe
weather is not expected, some shear looks to be present later this
afternoon mainly along and north of Interstate 90, with 0-3 km of
around 20-25 kts. Because of this, there could be a short window
later this afternoon into early evening where a severe storm or two
may pulse up, though chances are rather low.

Things quiet down tonight as a brief ridging builds over the area.
Overnight lows will once again not provide much relief with both
temperatures and dewpoints expected to be in the mid 60s to low
70s.

.LONG TERM...(Wednesday through Monday)
Issued at 251 AM CDT Tue Jul 7 2020

The next chance for widespread rains looks to be centered on
Thursday. An upper level low will be centered over Manitoba with
general weak troughing extending to the south/southwest from the
low. A short wave trough embedded in the larger scale troughing is
expected to come out of the central Rockies and strengthen as it
moves across the Upper Midwest Thursday. While there is general
agreement in the 07.00Z models on this scenario, there are still
plenty of differences on the overall strength of this wave along
with the timing. The GFS and ECMWF are similar in strength taking
the center of the short wave trough across Iowa into northern
Illinois with some weaker energy to the north that comes across
the local area and produces weak to moderate pv advection in the
500-300 mb layer. The NAM and ECMWF are the closest on the timing
bringing the wave across Thursday afternoon and evening while the
GFS brings it across Thursday morning. A cold front will get
pushed eastward with the short wave trough and should serve as the
focus for showers and storms. A band of weak frontogenesis is
expected to be generated along the baroclinic zone but it does
look to be rather deep existing in the 1000-500 mb layer. The low
level flow ahead of the front is not expected to very strong
resulting in just some very weak moisture transport impinging on
the front and a narrow band of 2 to 3 ubar/s of up glide on the
305K isentropic surface. With the expected amount of forcing,
looking for a broken line of showers and storms to occur ahead of
and along the front and work across the area during the day.
Depending on the exact timing of the front and the amount of cloud
cover, a pool of ML CAPE around 2500 J/kg could be in place ahead
of the front. Deep layer shear will be lacking with at most 20 to
25 knots in the 0-3 km layer. Mid-level lapse rates of 7-8C/km
may develop and this could help to produce some hail with any
stronger cells that form. Locally heavy rains will also be a
threat with precipitable water values of 1.75 to 2 inches and warm
cloud depths around 3.5 km.

A temporary break in the rain chances is expected for most of the
area Friday as an area of high pressure in the low levels builds
in from the northwest. The upper level ridge will also re-
establish itself over the Rockies during this time period with
troughing developing over the eastern part of the country. By the
weekend, this will place the Upper Midwest under northwest flow
regime and the models continue to show a short wave trough
dropping across the region for more rain chances over the weekend.
While there is good consensus on the timing of this wave right
now, there is a wide variety of solutions on how strong it will
be. As a result, will only have a chance of showers and storms in
the forecast for now.

The string of warm summer days looks to continue for much of this
period. Wednesday continues to look to be the warmest day with
high temperatures ranging from 90 to 95 for much of the area. Heat
indices will be a concern for that day as well. Most of the area
should top out between 95 and 100 but some locations, especially
in the valleys, could top 100 and edge into advisory criteria.
Right now, not expecting this to be widespread enough for a heat
advisory, but definitely worth messaging in other products. The
passage of the system over the weekend should bring a very brief
reprieve from the heat with highs Sunday expected to be in the
lower to middle 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1251 PM CDT Tue Jul 7 2020

An upper level trough and weak surface cold front will be the
trigger for scattered thunderstorms this afternoon. Most of this
activity looks to be east of the Mississippi River. As such, did
not include in the KRST TAF but did include VCTS mention in the
KLSE TAF after 20Z. Look for these scattered storms to diminish
with sunset/loss of surface heating. Otherwise VFR conditions
expected through the period. Winds will be light and variable his
afternoon, except gusty in the vicinity of any storms. Winds are
expected to become southerly Wednesday morning in the 5 to 15 kt
range.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...NMB
LONG TERM...04
AVIATION...DAS
Hazardous weather outlook, Jul 7, 3:44 AM CST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
444 AM CDT Tue Jul 7 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-081200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
444 AM CDT Tue Jul 7 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible through early evening.
Some of these storms could be strong with hail, gusty winds and
locally heavy rain being the main threats.

Heat indices of 90 to 95 are expected this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for thunderstorms will through the weekend.
Strong storms will again be possible Wednesday night into Thursday
that could produce some hail, gusty winds and locally heavy rains.

The heat and humidity will continue into the weekend. Wednesday
looks to be the hottest day with heat indices of 95 to 100. The
cumulative effects of the heat and humidity may take a toll on
those with outdoor activities or without air conditioning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04/NMB

In the hours before

Special weather statement, Jul 7, 12:07 PM CST, 56 minutes before
Special Weather Statement
National Weather Service La Crosse WI
107 PM CDT Tue Jul 7 2020

MNZ094-071830-
Mower-
107 PM CDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MOWER COUNTY...

At 105 PM CDT, a strong thunderstorm was located just southwest of
Austin, moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Austin, Brownsdale, Rose Creek, Lansing, Mayville, Mapleview, Elkton,
Sargeant, County Roads 56 And 5, I 90 Exit 178a, I 90 Exit 187, I 90
Exit 189, Renova, I 90 Exit 179, I 90 Exit 183, County Roads 1 And
15, I 90 Exit 175, I 90 Exit 180, I 90 Exit 178b and I 90 Exit 181.

Torrential rainfall is also likely with this storm, and may cause
some localized ponding of water in poor drainage areas. Do not drive
your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4370 9305 4383 9283 4363 9267 4352 9296
      4360 9305
TIME...MOT...LOC 1805Z 231DEG 22KT 4364 9296

DAS
Special weather statement, Jul 7, 12:15 PM CST, 48 minutes before
Special Weather Statement
National Weather Service La Crosse WI
115 PM CDT Tue Jul 7 2020

MNZ088-WIZ032-033-041-071845-
Winona-Buffalo-Trempealeau-La Crosse-
115 PM CDT Tue Jul 7 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL WINONA...
SOUTHEASTERN BUFFALO...NORTHERN LA CROSSE AND SOUTHERN TREMPEALEAU
COUNTIES...

At 114 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Fountain City to near Trempealeau to
near Holmen. Movement was northeast at 15 to 20 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
La Crosse, Arcadia, Onalaska, Holmen, Trempealeau, Galesville,
Independence, Fountain City, Dakota, La Crosse Airport, Brice
Prairie, French Island, Dodge, Ettrick, Dresbach, North Side Of La
Crosse, Camp Decorah, Stevenstown, Mindoro and Tamarack.

Torrential rainfall is also occurring with these storms, and may
cause some ponding of water in poor drainage areas. Do not drive
your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near the Mississippi River, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

LAT...LON 4445 9150 4422 9115 4407 9115 4407 9096
      4404 9092 4383 9127 4420 9180
TIME...MOT...LOC 1814Z 233DEG 20KT 4420 9165 4401 9137 4393 9126

DAS
Local storm report, Jul 7, 12:46 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
146 PM CDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             1 N ONALASKA            43.90N 91.22W
07/07/2020  E1.00 INCH       LA CROSSE          WI   PUBLIC

            SOCIAL MEDIA REPORT.

&&

CZ
Local storm report, Jul 7, 12:50 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
150 PM CDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             1 NW ONALASKA           43.90N 91.23W
07/07/2020  M1.00 INCH       LA CROSSE          WI   TRAINED SPOTTER

&&

CZ
Local storm report, Jul 7, 12:59 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
159 PM CDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     TREMPEALEAU             44.01N 91.44W
07/07/2020                   TREMPEALEAU        WI   PUBLIC

            TREE LIMBS DOWN, SIZE UNKNOWN. POWER
            OUTAGES.

&&

TCR
Special weather statement, Jul 7, 1:03 PM CST, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
203 PM CDT Tue Jul 7 2020

WIZ033-034-071930-
Jackson-Trempealeau-
203 PM CDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JACKSON AND
SOUTHEASTERN TREMPEALEAU COUNTIES...

At 202 PM CDT, a strong thunderstorm was located near Galesville, or
12 miles southeast of Arcadia, moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Galesville, North Bend, Franklin, Irving, Ettrick, Melrose, Taylor,
Hixton, Camp Decorah, Beach Corners, Thimble Park, Peacock Hill, I 94
Exit 105, Disco, Frenchville, Lost Falls Campground, Iduna and Hegg.

Torrential rainfall is also occurring with this storm, and may cause
some localized ponding of water. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4416 9091 4415 9092 4414 9096 4413 9098
      4412 9097 4408 9115 4409 9117 4409 9120
      4407 9121 4406 9124 4407 9127 4406 9128
      4407 9131 4406 9132 4420 9141 4439 9100
      4416 9085
TIME...MOT...LOC 1902Z 244DEG 21KT 4416 9127

DAS

The radar

The La Crosse radar (KARX), 68 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fillmore

When
July 7, 1:03 PM CST
Where
Fillmore County, 0.85 mi NW of Canton
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Crop damage
$7,000
Reported by
Public
Coordinates
43.540, -91.940

A corn field was flattened and two homes sustained damage near Canton.

Thunderstorm Wind, Houston

When
July 7, 1:35 PM CST
Where
Houston County, 3.45 mi N of Willington Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.630, -91.580

Trees were blown down west of Caledonia. One of the trees fell across County Highway 12.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906111, 906112.